Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 69, NWS Hastings, NE

May 16, 20174 counties in Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at May 16, 2017, 7:32 PM CDT for 4 counties in Nebraska. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2017, 7:32 PM CDT (00:32 UTC)
Expired
May 16, 2017, 8:01 PM CDT
In force
29 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Hall County, NE, Hamilton County, NE, Howard County, NE, Merrick County, NE

The radar

The Grand Island radar (KUEX), 87 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 7:35 PM CDTTSTM WND GST 583 W Phillips, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 4:57 PM CDTSevere Thunderstorm WatchSPC7 hr
May 16, 7:03 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.5 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 256 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
256 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
2322 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

356 
WUUS53 KGID 170032
SVRGID
NEC079-081-093-121-170115-
/O.NEW.KGID.SV.W.0069.170517T0032Z-170517T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
732 PM CDT TUE MAY 16 2017

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Northern Hamilton County in south central Nebraska...
  Merrick County in central Nebraska...
  Southeastern Howard County in central Nebraska...
  Northeastern Hall County in south central Nebraska...

* Until 815 PM CDT

* At 731 PM CDT, severe thunderstorms were located along a line
  extending from 6 miles northwest of Grand Island to near Phillips
  to near Hampton, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Grand Island, Aurora, Central City, Palmer, Hampton, Clarks,
  Chapman, Phillips, Marquette, Hordville, St. Libory and Archer.

This includes Interstate 80 between mile markers 336 and 340.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4120 9848 4125 9813 4126 9783 4080 9784
      4090 9833 4097 9851
TIME...MOT...LOC 0031Z 206DEG 45KT 4098 9846 4092 9825 4095 9791 

HAIL...0.88IN
WIND...60MPH
 
$$

Fay
2 follow-up statements
633 
WWUS53 KGID 170052
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
752 PM CDT TUE MAY 16 2017

NEC079-081-093-121-170115-
/O.CON.KGID.SV.W.0069.000000T0000Z-170517T0115Z/
Hamilton NE-Merrick NE-Howard NE-Hall NE-
752 PM CDT TUE MAY 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHERN HAMILTON...MERRICK...SOUTHEASTERN HOWARD AND
NORTHEASTERN HALL COUNTIES...

At 752 PM CDT, severe thunderstorms were located along a line
extending from near St. Libory to Archer to Hordville, moving
northeast at 50 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Central City, Palmer, Clarks, Chapman, Marquette, Hordville, St.
Libory and Archer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4121 9838 4125 9813 4126 9783 4093 9785
      4095 9830 4101 9839
TIME...MOT...LOC 0052Z 205DEG 45KT 4111 9833 4115 9810 4108 9786 

HAIL...0.88IN
WIND...60MPH
 
$$

Fay
966 
WWUS53 KGID 170101 RRA
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
801 PM CDT TUE MAY 16 2017

NEC079-081-093-121-170111-
/O.CAN.KGID.SV.W.0069.000000T0000Z-170517T0115Z/
Hamilton NE-Merrick NE-Howard NE-Hall NE-
801 PM CDT TUE MAY 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HAMILTON...MERRICK...
SOUTHEASTERN HOWARD AND NORTHEASTERN HALL COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until midnight CDT for
south central and central Nebraska. A severe thunderstorm watch also
remains in effect until midnight CDT for central Nebraska.

LAT...LON 4121 9838 4125 9813 4126 9783 4093 9785
      4095 9830 4101 9839
TIME...MOT...LOC 0059Z 206DEG 45KT 4119 9828 4123 9805 4116 9781 

$$

Fay

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 6:41 PM CDT, 51 minutes earlier.

Area forecast discussion, May 16, 6:41 PM CDT, 51 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
641 PM CDT Tue May 16 2017

.UPDATE...
Issued at 506 PM CDT Tue May 16 2017

Thunderstorms are continuing to develop and intensify across the
local area this afternoon. After coordination with surrounding
offices and the storm prediction center, a severe thunderstorm
watch is now in effect for much of the area through midnight.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 339 PM CDT Tue May 16 2017

The ingredients are in place for an active evening and
potentially overnight period across the local area today with
multiple rounds of convection possible.

With clear skies this morning and through the early afternoon
hours...instability was able to build and the CIN has mostly
eroded over the past couple of hours...which means only weak
forcing will likely be needed to get some explosive convection
initiated this evening...and with a surface trough tracking
across the western fringes of the local area this afternoon and
an upper level disturbance emerging out of the southwest
overnight...forcing should be no problem. In addition...with good
shear and instability values already present in the atmosphere...
expect the potential for organized convection with a few
supercells across the local area...capable of producing large hail
and strong thunderstorm wind gusts. Can also not rule out an
isolated tornado or two through the early evening hours as 0-6 KM
shear values upwards of 50KTs are forecast through around 06Z.

After the initial round of convection propagates northeastward
across the local area this evening...expect an additional round of
thunderstorms to potentially roll in from the west as convection
across the high plains gets enhanced by the approaching shortwave
out of the southwest. This should keep the radar active through
the early morning hours Wednesday...although the greatest
potential for significant severe thunderstorms appears to be over
the remainder of the afternoon hours through this evening.

As the surface and upper level low track across the heart of the
local area tomorrow...expect a mostly cloudy day with additional
chances for some showers and thunderstorms...although the severe
potential looks fairly low at this time.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 339 PM CDT Tue May 16 2017

Expect multiple chances for showers and thunderstorms across the
local area through the extended periods as an upper level low
meanders across the intermountain west sending multiple impulses
across the local area from time to time. With relatively cooler
air in place across the region...expect instability and severe
thunderstorm chances to be somewhat limited with temperatures
hovering near to just below seasonal norms each day.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Wednesday)
Issued at 610 PM CDT Tue May 16 2017

SHRAs and TSRAs will be around through most of the period,
although no attempt was made to time them beyond a couple of
hours. Expect the line of strong thunderstorms near the NE/KS
state lines to continue to lift north over the next hour or two.
This will likely result in MVFR lower CIGS/VSBYS for a short
period of time at both terminals. In addition...could see some
very strong thunderstorm wind gust. Overnight...the chance for
severe thunderstorms will diminish...but could continue to see
brief MVFR conditions in passing SHRAs or TSRAs at either
terminal.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

UPDATE...Rossi
SHORT TERM...Rossi
LONG TERM...Rossi
AVIATION...Rossi
Hazardous weather outlook, May 16, 3:22 PM CDT, 4 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
322 PM CDT Tue May 16 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
172030-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
322 PM CDT Tue May 16 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Severe thunderstorms are possible across the entire forecast area
this afternoon through tonight. At this time, the best chances
look to come after 6 PM, with the primary hazards being hail up
to 2 inches in diameter and wind gusts near 70 MPH. In addition...
localized heavy rain and flooding, as well as an isolated
tornado, cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorm chances linger across the outlook area through
Wednesday, then intermittent thunderstorms are possible Thursday
through Friday night. Severe thunderstorms are not expected at
this time.

Another chance for thunderstorms returns next Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed late this afternoon
through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi

In the hours before

Local storm report, May 16, 7:03 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
703 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND GST     2 ENE HOLDREGE          40.45N 99.34W
05/16/2017  M67 MPH          PHELPS             NE   AWOS

            MEASURED AT AIRPORT.

&&

KELLEY
Special weather statement, May 16, 7:04 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Hastings NE
704 PM CDT TUE MAY 16 2017

NEZ076-086-170030-
Nuckolls NE-Clay NE-
704 PM CDT TUE MAY 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAY AND NUCKOLLS
COUNTIES UNTIL 730 PM CDT...

At 704 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Deweese to near Oak to near Hardy.
Movement was northeast at 35 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Superior, Edgar, Nelson, Davenport, Hardy, Ruskin, Deweese, Oak, Ong,
Nora and Bostwick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until midnight CDT for
south central Nebraska.

LAT...LON 4001 9821 4018 9817 4032 9827 4033 9826
      4040 9810 4040 9782 4035 9783 4034 9782
      4000 9782
TIME...MOT...LOC 0004Z 204DEG 32KT 4034 9810 4027 9798 4008 9796

Fay
Local storm report, May 16, 7:05 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
705 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     TSTM WND GST     7 N FUNK                40.57N 99.27W
05/16/2017  M59 MPH          PHELPS             NE   MESONET

&&

KELLEY
Special weather statement, May 16, 7:15 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Hastings NE
715 PM CDT TUE MAY 16 2017

NEZ064-076-077-086-087-170045-
Thayer NE-Nuckolls NE-Clay NE-York NE-Fillmore NE-
715 PM CDT TUE MAY 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CLAY...EASTERN
NUCKOLLS...SOUTHERN YORK...FILLMORE AND THAYER COUNTIES UNTIL 745 PM
CDT...

At 715 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Clay Center to near Davenport to near
Hardy. Movement was north at 45 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Geneva, Hebron, Sutton, Clay Center, Deshler, Exeter, Fairmont,
Edgar, McCool Junction, Fairfield, Shickley, Davenport, Bruning,
Chester, Hardy, Grafton, Ruskin, Carleton, Byron and Oak.

This includes Interstate 80 between mile markers 356 and 363.

A severe thunderstorm watch remains in effect until midnight CDT for
south central and east central Nebraska.

LAT...LON 4000 9755 4001 9800 4050 9811 4066 9808
      4070 9795 4070 9783 4074 9783 4087 9739
TIME...MOT...LOC 0015Z 178DEG 40KT 4049 9801 4027 9783 4006 9786

Fay
Local storm report, May 16, 7:22 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
722 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     TSTM WND GST     3 N JUNIATA             40.63N 98.52W
05/16/2017  M62 MPH          ADAMS              NE   MESONET

&&

KELLEY
Local storm report, May 16, 7:26 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
726 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     TSTM WND DMG     2 W ROSELAND            40.47N 98.59W
05/16/2017                   ADAMS              NE   EMERGENCY MNGR

            GRAIN BIN IN ROAD AT HWY 74 AND BLADEN RD.
            POWER POLE SNAPPED AS WELL. TIME EST FM
            RADAR.

&&

KELLEY

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:03 PM CDTSevere Thunderstorm WarningGIDBuffalo, Kearney, Phelps42 min
May 16, 7:04 PM CDTSpecial Weather StatementGIDNuckolls26 min
May 16, 7:15 PM CDTSpecial Weather StatementGIDClay, Fillmore, Thayer30 min
May 16, 7:45 PM CDTSpecial Weather StatementGIDHoward45 min
May 16, 7:46 PM CDTSevere Thunderstorm WarningGIDThayer15 min
May 16, 11:22 PM CDTSevere Thunderstorm WarningGIDFurnas, Gosper, Harlan, Phelps38 min
May 16, 11:58 PM CDTSevere Thunderstorm WarningGIDFranklin, Harlan, Kearney, Phelps47 min
May 17, 12:31 AM CDTSevere Thunderstorm WarningGIDAdams, Franklin, Kearney, Webster44 min
May 17, 1:02 AM CDTSpecial Weather StatementGIDClay, Nuckolls43 min
May 17, 1:25 AM CDTSpecial Weather StatementGIDHamilton, York50 min
May 17, 1:34 AM CDTSpecial Weather StatementGIDFillmore, York41 min
May 17, 2:00 AM CDTSpecial Weather StatementGIDPolk45 min
May 17, 11:27 AM CDTAreal Flood WarningGIDFranklin, Harlan, Webster12 hr
May 17, 11:58 AM CDTSpecial Weather StatementGIDThayer47 min
May 17, 12:02 PM CDTSpecial Weather StatementGIDThayer43 min
May 17, 3:05 PM CDTFlash Flood WatchGIDAdams, Clay, Fillmore, Franklin, Hall, Hamilton and 9 more37 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.